Glitazone Use May Be Associated With Macular Edema in Diabetics

November 19, 2003

Karla Harby

Nov. 19, 2003 (Anaheim) -- Results of a retrospective chart view suggest that glitazone use may be linked to the existence of macular edema in patients with diabetes, according to a study presented here at the annual meeting of the American Academy of Ophthalmology.

Whether glitazones aggravate existing macular edema, or tend to be prescribed for patients who would have developed the condition anyway, or actually cause macular edema, cannot be determined from a retrospective study. But fluid retention is a recognized adverse effect of glitazone therapy and a known problem in the management of macular edema.

Edwin Hurlbut Ryan, Jr., MD, who presented the study, said the review involved 30 patients seen over the past four years in his specialty referral practice in Du Bois, Pennsylvania.

During an interview with Medscape, the discussant for the paper, Justin L. Gottlieb, MD, from the University of Wisconsin at Madison, noted that despite the limitations of this study, he now recommends that ophthalmologists question the use of glitazones in patients with macular edema. There are other ways to control diabetes besides administering glitazones, he pointed out.

Physicians are already warned in the package inserts about using glitazones in patients with certain other conditions, such as congestive heart failure. "I think that's what this should be, a warning, so people are aware of it," Dr. Gottlieb said.

Dr. Ryan identified his study group through a computer search of records for the brand names Actos (pioglitazone) and Avandia (rosiglitazone). To be included, patients had to have clinically significant macular edema in at least one eye and lower extremity edema associated with glitazone use.

The study cohort involved 19 men and 11 women with an average age of 61. Seventeen patients were taking pioglitazone, 11 were taking rosiglitazone, and two took both medications sequentially. Two patients received glitazones as monotherapy, 12 received other oral agents in addition to glitazones, seven received insulin alone with glitazones, seven received insulin plus oral agents and glitazones, and for two patients these data were unavailable.

"All had pitting lower extremity edema, and in some cases it was quite severe," said Dr. Ryan. Average weight gain after initiation of glitazone therapy was 33 pounds. All 30 patients had macular edema, and 23 had bilateral disease. The average visual acuity at initial visit was 20/50.

Ten patients were followed for more than three months after glitazones were discontinued, with an average follow-up of 10 months. "Patients and primary doctors were very reluctant to discontinue the drugs because of the good glycemic control they finally achieved," Dr. Ryan noted.

Once the drugs were discontinued, patients experienced rapid reduction in lower extremity edema, usually returning to baseline in about two to three months, Dr. Ryan said. The weight lost after stopping glitazone therapy averaged 19 pounds. "Several patients reported improved exercise tolerance off the drugs," Dr. Ryan added.

Dr. Ryan observed a reduction of macular edema in less than three months in only three of 10 patients, but eventually observed a reduced degree of macular edema in seven of 10 patients over a one- to two-year period. The three patients who showed no decrease in macular edema had discontinued glitazone treatment for less than three months. Three eyes experienced a reduction in macular edema with no laser treatment.

The average visual acuity at initial visit among these 10 patients was 20/70, and at the most recent visit, the average was 20/90. "While most patients had a decrease in macular edema over time, visual improvement was not necessarily seen," Dr. Ryan noted.

"The authors are to be commended for recognizing a potentially important cause of macular edema and visual loss, " said Dr. Gottlieb, whose search of the medical literature failed to uncover any previous reports associating glitazone use with macular edema.

Dr. Gottlieb pointed out that 50 of 60 eyes underwent laser photocoagulation for macular edema, and 24 eyes underwent multiple sessions. But "the edema was unusually resistant to treatment and visual outcomes were poor despite control of fluid retention," he said. "Of note, only one patient experienced spontaneous resolution of macular edema with cessation of drug and resolution of fluid retention."

Because the study was retrospective, it is not possible to deduce cause and effect, Dr. Gottlieb told the audience. "Despite the weaknesses, the association between fluid retention and macular edema is a logical one," he said. "We are aware of other causes of fluid retention that worsen macular edema. Treatment of these patients requires control of the medical disease as well as laser intervention."

This study was independently funded. The speakers reported no pertinent financial disclosures.

AAO 2003 Annual Meeting: Free Papers. Presented Nov. 18, 2003.

Reviewed by Gary D. Vogin, MD

Karla Harby is a freelance writer for Medscape.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....